MAUDE Adverse Event Report: AESCULAP AG ACTIV L INSERTION INSTRUMENT F/H8.5MM; INSTRUMENTS SPINAL MOTION

AESCULAP AG ACTIV L INSERTION INSTRUMENT F/H8.5MM; INSTRUMENTS SPINAL MOTION
Model Number FW961R
Medical Device Problem Code Device Damaged by Another Device (2915)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.
 
Event or Problem Description
It was reported to aesculap inc.That a activ l insertion instrument f/h8.5mm (part # fw961r) was implanted during a primary procedure performed on (b)(6) 2022.According to the complainant, during the implant of activl, the surgeon's glove became caught in the activ l insertion instrument as he was using a mallet technique to make sure the device was placed securely.As he was mallet-ing the device in place the glove was caught in the blue ringed portion of the handle (closest to the doctor).As such the doctor used x-ray, fluoroscopy to ensure the implant was in the correct position.There was no back up device available, but the fluoroscopy found that the device was placed in the correct location.The surgery was successfully completed with no further intraoperative events or issues.The surgeon reported that, in the future, he will always have two of these instruments in a procedure in the event that this should occur again.The complaint device was returned to the manufacturer for evaluation.The patient underwent additional unexpected diagnostic intervention as a result of the event.Additional information was received which revealed: the piece of the glove fragment was caught in the blue ringed portion of the device.This blue ring portion was described as the color coded piece that covers the yellow threaded portion of the device.The surgeon only had one activ l insertion instrument f/h8.5mm instrument as such he used fluoroscopy to ensure the implant was placed appropriately as he would not be able to use the insertion instrument again on the patient.It was confirmed that the implant was in the right place and the surgery was continued without any harm to the patient or surgical delays.The malfunction is filed under aic reference (b)(4).
 
Event or Problem Description
Investigation complete.
 
Additional Manufacturer Narrative
Investigation: visual investigation: here we found no damages, defects or other deviations.In the next step we tested the gap between the blue ring and the opposite metal body (the position where, according to the description, the operator has pinched the glove) with a feeler gauge set.We found a gap of 0,22 mm with the instrument correctly clamped/tightened.After that we made a visual/microscopic investigation of the implant pick up interface.Here we found no defects like unusual wear or deformed pins.At last we checked the ball screws under the rotation sleeve.Here we found all fixation points (welding points) broken.Batch history review: the device quality and manufacturing history records (dhr) have been checked for all leading device(s) lot numbers and the products found to be according to our specification valid at the time of production.There are no similar complaints against the same lot number(s) with this error pattern.The review of risk assessment revealed that the overall risk level (probability of occurrence 1(5)) according to din en iso 14971 is still acceptable.Explanation and rationale: the defect itself that was the subject of the complaint could not be readjusted and could not be confirmed.The cause of the jammed glove was probably a not fully tightened rotation sleeve.With this sleeve tightened not correct/fully, it is possible to pull back the sleeve, so that a greater gap between the blue ring and the metal body arise.In this state it is possible to get the glove trapped.The broken weld points of the ball screw fixation have no influence on the problem complained about.Conclusion and measures / preventive measures: based upon the investigation results, the root cause of the problem cannot clearly be determined.There is no indication for a material or design-related failure.A product safety case (psc) was completed.This case was evaluated within psc and failure corresponds to a severity of 2(5).Any action regarding capa will be addressed with this psc.

Brand Name
ACTIV L INSERTION INSTRUMENT F/H8.5MM
Common Device Name
INSTRUMENTS SPINAL MOTION
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
MDR Report Key13771040
Report Number2916714-2022-00012
Device Sequence Number5063498
Product Code QLQ
UDI-Device Identifier04038653425587
UDI-Public4038653425587
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Importer
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/28/2022
Report Date (Section F) 03/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFW961R
Device Catalogue NumberFW961R
Device Lot Number52671311
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/16/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date01/21/2022
Device Age11 MO
Event Location Hospital
Date Report to Manufacturer01/21/2022
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/15/2022
Supplement Report FDA Received Date10/29/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown
Date Report Sent to FDA03/15/2022